Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 149, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 19, 2022, 5:47 PM CDT for Pierce County, Wisconsin. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 5:47 PM CDT (22:47 UTC)
- Expired
- May 19, 2022, 6:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Pierce County, WI
The radar
The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:52 PM CDT | HAIL 1.25 | 4 Nnw Bay City, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
795
WUUS53 KMPX 192247
SVRMPX
WIC093-192315-
/O.NEW.KMPX.SV.W.0149.220519T2247Z-220519T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT Thu May 19 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Pierce County in west central Wisconsin...
* Until 615 PM CDT.
* At 546 PM CDT, a severe thunderstorm was located near Bay City, or
near Red Wing, moving east at 50 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Plum City around 605 PM CDT.
Other locations in the path of this severe thunderstorm include
Elmwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4460 9257 4461 9259 4466 9263 4482 9213
4464 9214
TIME...MOT...LOC 2246Z 254DEG 45KT 4463 9253
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA2 follow-up statements
339
WWUS53 KMPX 192300
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
600 PM CDT Thu May 19 2022
WIC093-192315-
/O.CON.KMPX.SV.W.0149.000000T0000Z-220519T2315Z/
Pierce WI-
600 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EAST CENTRAL PIERCE COUNTY...
At 600 PM CDT, a severe thunderstorm was located near Plum City, or
15 miles northeast of Red Wing, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Plum City around 605 PM CDT.
Other locations in the path of this severe thunderstorm include
Elmwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4463 9228 4468 9234 4475 9235 4482 9213
4464 9214
TIME...MOT...LOC 2300Z 254DEG 45KT 4468 9228
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ETA245
WWUS53 KMPX 192305
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Thu May 19 2022
WIC093-192315-
/O.EXP.KMPX.SV.W.0149.000000T0000Z-220519T2315Z/
Pierce WI-
605 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIERCE COUNTY
WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
LAT...LON 4463 9228 4468 9234 4475 9235 4482 9213
4464 9214
TIME...MOT...LOC 2305Z 254DEG 45KT 4469 9221
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:45 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 19, 3:45 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 345 PM CDT Thu May 19 2022 .DISCUSSION...(This evening through Thursday) Issued at 345 PM CDT Thu May 19 2022 KEY MESSAGES: - Large hail/damaging winds are main the main threats across southern/central Minnesota into western Wisconsin. In additional a few tornadoes are also possible in southern Minnesota into parts of western Wisconsin. - Cooler temperatures Friday through mid-next week with frost potential Saturday and Sunday morning. This evening and tonight... Severe thunderstorm and tornado watches are out through this evening. The biggest risk will be along a warm front moving across southern Minnesota where the tornado watch is in effect. The forcing from this front as well as the low level shear in this area will allow for surface based storms with rotation. This could lead to some supercells with all threats possible. Farther north including the Twin Cities and Eau Claire will be more of a severe thunderstorm threat with more of a elevated hailer type of storm favored. One of the biggest areas of uncertainty right now is low level moisture as this will be needed to for true surface based storms and low enough LCLs to make the environment favorable for tornadoes. Based on what this environment was able to do earlier today with large hail this threat will continue across the area this evening. As we approach sunset the severe threat will fade as instability falls. Unless a linear system can come together and develop a cold pool that is. Then a wind threat will persist, although this is most likely to occur in western Wisconsin than in any part of Minnesota. Rain chances will continue into tonight, with a chance for some lightning. Friday through Thursday... Behind the cold front below normal temperatures will persist into the weekend. We will also dry out as the low behind this moves into the Great Lakes. As we move deeper into the weekend there will be a system moving to our south that could transport enough moisture Saturday night into Sunday morning for some rain showers. Behind this rain chance high pressure moves in for the rest of the weekend into early next week. By the middle of next week another chance for precipitation arrives. With a wide spread in the models both deterministic and ensembles confidence is not yet high enough for details yet. With the high moving out we will also see a return to normal temperatures next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu May 19 2022 Currently, most of the TSTMs are occurring south of KMKT-KMSP-KEAU, with some isolated between KMKT-KMSP as of 1715z. Confidence remains low on coverage of TSTM activity this afternoon. However, based on trends and model guidance, the best area of TSTM will occur near KMSP-KRNH-KEAU between 21-01z. But, the TSTM in southeast Mn may affect KEAU before 21z. AMD will be likely due to uncertainties in the forecast and coverage of TSTM. Otherwise, SHRA become more apparent along and behind the main frontal passage this evening. MVFR cigs may develop with the SHRA and cold frontal passage this evening. LLWS is also possible due to the strong nature of the surface low and wind shear above the surface. KMSP... Confidence is low enough to keep TSTM out of the 18z TAF. However, best coverage if TSTM develops will occur between 21-01z. Otherwise, SE winds will shift to the W/NW with the frontal passage this evening. SHRA is possible overnight with only isolated TSTM at best. Gusty W winds will develop Friday morning. /OUTLOOK FOR KMSP/ Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts. Sun...VFR. Wind NW 10-15 kts. Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...JLT
Hazardous weather outlook, May 19, 4:13 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 413 PM CDT Thu May 19 2022 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-202115- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown- Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele- Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 413 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are occurring and expected to continue this evening. Some of these storms will likely be severe with large hail, damaging wind gusts, and a few tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is needed. MNZ041>043-047>050-054>058-064-065-073-202115- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- 413 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. Isolated thunderstorms possible, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed..
In the hours before
Local storm report, May 19, 5:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 1 S ST. PAUL 44.94N 93.09W
05/19/2022 M1.75 INCH RAMSEY MN PUBLIC
&&
CEOLocal storm report, May 19, 5:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 1 NW BALDWIN 44.97N 92.38W
05/19/2022 M1.75 INCH ST. CROIX WI TRAINED SPOTTER
&&
CEOLocal storm report, May 19, 5:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
526 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL LAKE ELMO 45.00N 92.91W
05/19/2022 M1.75 INCH WASHINGTON MN PUBLIC
&&
CEOSpecial weather statement, May 19, 5:32 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 PM CDT Thu May 19 2022
MNZ077-078-192245-
Rice MN-Goodhue MN-
532 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of west central Goodhue
and east central Rice Counties through 545 PM CDT...
At 531 PM CDT, trained weather spotters reported a strong
thunderstorm near Nerstrand, or 7 miles south of Northfield, moving
northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Trained weather spotters reported nickle size hail near
Faribault.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Nerstrand around 535 PM CDT.
Stanton around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Minnesota.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.
&&
LAT...LON 4430 9318 4436 9322 4451 9298 4437 9281
TIME...MOT...LOC 2231Z 246DEG 41KT 4435 9313
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DyeSpecial weather statement, May 19, 5:32 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 PM CDT Thu May 19 2022
MNZ078-WIZ024-192315-
Goodhue MN-Pierce WI-
532 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of north central
Goodhue and southeastern Pierce Counties through 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Welch, or 11 miles west of Red Wing, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Red Wing around 540 PM CDT.
Bay City around 550 PM CDT.
Other locations in the path of this storm include Ellsworth, Plum
City and Elmwood.
This includes U.S. Highway 61 between mile markers 89 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota...and west central Wisconsin.
&&
LAT...LON 4453 9279 4463 9279 4463 9274 4465 9273
4486 9220 4485 9214 4459 9214
TIME...MOT...LOC 2232Z 249DEG 43KT 4459 9277
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ETALocal storm report, May 19, 5:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 2 S MAPLEWOOD 44.96N 93.03W
05/19/2022 U1.75 INCH RAMSEY MN PUBLIC
REPORT FROM MPING: GOLF BALL (1.75 IN.).
0356 PM HAIL 3 S MAPLEWOOD 44.95N 93.04W
05/19/2022 M1.75 INCH RAMSEY MN PUBLIC
0352 PM HAIL 1 NW MAPLEWOOD 45.01N 93.04W
05/19/2022 M1.50 INCH RAMSEY MN PUBLIC
0357 PM HAIL 2 SSE OAKDALE 44.95N 92.95W
05/19/2022 M1.50 INCH WASHINGTON MN PUBLIC
0422 PM HAIL 2 W ROBERTS 44.98N 92.60W
05/19/2022 M1.50 INCH ST. CROIX WI PUBLIC
0434 PM HAIL 2 NE HAMMOND 45.00N 92.41W
05/19/2022 U1.50 INCH ST. CROIX WI PUBLIC
REPORT FROM MPING: PING PONG BALL (1.50
IN.).
0410 PM HAIL BIRCHWOOD VILLAGE 45.05N 92.98W
05/19/2022 M1.25 INCH WASHINGTON MN PUBLIC
&&The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:00 PM CDT | Special Weather Statement | MPX | Barron | 45 min |
| May 18, 7:03 PM CDT | Special Weather Statement | MPX | Polk | 42 min |
| May 18, 7:05 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 25 min |
| May 18, 9:02 PM CDT | Special Weather Statement | MPX | Eau Claire | 28 min |
| May 19, 3:31 PM CDT | Special Weather Statement | MPX | Saint Croix | 44 min |
| May 19, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 44 min |
| May 19, 4:16 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 44 min |
| May 19, 4:22 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 20 min |
| May 19, 4:35 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Pierce, Polk, Saint Croix | 40 min |
| May 19, 4:51 PM CDT | Special Weather Statement | MPX | Barron | 54 min |
| May 19, 5:02 PM CDT | Special Weather Statement | MPX | Rusk | 43 min |
| May 19, 5:08 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 32 min |
| May 19, 5:16 PM CDT | Special Weather Statement | MPX | Pierce | 29 min |
| May 19, 5:32 PM CDT | Special Weather Statement | MPX | Pierce | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.